Penicillin allergy: a study of incidence as reported by patients

Br J Clin Pract. Jan-Feb 1994;48(1):5-7.

Abstract

To assess the incidence of penicillin allergy as reported by patients to doctors, a 5-month study was undertaken in a university teaching hospital. The study design was prospective, and included all hospital patients for whom advice on clinical management was given by one bacteriology registrar and in whom the previous response to penicillin was considered. Of the 271 patients included in the study, 21 reported penicillin allergy. The most commonly reported symptom was localised rash (8 cases), followed by unknown reaction symptoms (6), nausea with or without vomiting (3), generalised itchy rash with difficulty in breathing (3), and localised rash with chest pain (1). Three of 21 cases reported generalised rash with difficulty in breathing; two of these followed intravenous penicillin administration. If the three cases of generalised itchy rash with difficulty in breathing are taken as true type-1 hypersensitivity to penicillin, the incidence of this was 1.11% (3 of 271), and the incidence of true allergy among patient-reported allergy was 14.3% (3 of 21). In two cases of reported penicillin allergy a penicillin was administered for treatment of the current infection, despite the history and without any ill-effects. Penicillins are non-toxic and inexpensive and, despite the number of alternatives for antibacterial therapy, are still the treatment of choice for many infections. More attention should therefore be paid to details of the clinical history relating to penicillin allergy with a view to decreasing the number of patients labelled 'penicillin-allergic'.

MeSH terms

  • Adolescent
  • Adult
  • Aged
  • Child
  • Drug Hypersensitivity / epidemiology*
  • Hospitalization
  • Humans
  • Incidence
  • Middle Aged
  • Penicillins / adverse effects*
  • Prospective Studies

Substances

  • Penicillins